Authors: DURU TABANLIOĞLU ONAN, BURCU HAZAR TANTOĞLU, NURAN ALLI, SEÇİL ÖZKAN, UFUK SAMSAR, HASAN TANKUT KÖSEOĞLU, REFİKA FERDA ARTÜZ
Abstract: Background/aim: Systemic isotretinoin treatment is an effective treatment modality for nodulocystic acne, the clinical use of which has been associated with reports of adverse events. We conducted a prospective study with the aim of determining the possible gastrointestinal and laboratory findings of nodulocystic acne patients during systemic isotretinoin treatment. Materials and methods: Seventy patients with nodulocystic acne completed the study. During the monthly follow-up visits, liver function tests and lipid profiles of the patients were evaluated and gastrointestinal system complaints were examined. Results: We recorded a significant elevation in liver function tests and lipid profiles of the patients, the most prominent elevation being in plasma triglyceride concentrations. We observed that nausea, dyspepsia, abdominal pain, and diarrhea were the rare gastrointestinal symptoms encountered during systemic isotretinoin therapy. Constipation and anorectal bleeding were relatively more common symptoms and there seemed to be a relation between these two symptoms. Conclusion: Our study is the first to analyze the gastrointestinal findings of patients during systemic isotretinoin treatment. Dermatologists and gastroenterologists must keep in mind that, as well as known laboratory findings like hypertriglyceridemia and elevated liver function tests, systemic isotretinoin therapy may also cause significant clinical gastrointestinal findings.
Keywords: Acne vulgaris, isotretinoin, adverse effects
Full Text: PDF